Campbell had problems with sporadic high heart rates, so her cardiologist prescribed a medicine to help slow and regulate her heart rate. He told me to start off giving her half a dose, watch and see how she did for a few days, and then slowly work our way up to the full dose.
Well, I noticed a big change in her right away. She had only been on the half dose for a day or so and her heart rate was already significantly lower according to her monitor. And she was acting different. Sleepier. Less active. In fact, I was concerned about giving her the full dose, since it was already having such an effect on her.
I called the doctor's office to voice my concern, and the nurse asked me to read her the prescription label on the bottle.
As I read it to her, the alarm in her response frightened me. She explained that the pharmacy had made a big mistake.
They had doubled the strength of her medication.
She was already getting the full dose.
Not only that, but they had also printed the incorrect dosage.
She was supposed to get .5mls 4 times a day.
The label read 5 mls 4 times a day.
Luckily, she never received the 5 mls. I only gave her .25 mls, what I thought was the half dose, which was actually the full dose, because I was going by what the doctor had told me and not by the label.
So not only did they double the strength, but they also printed 10 times the dosage.
10 times the dosage.
This means that if I had followed the prescription label, Campbell would have received 20 times the amount prescribed by her doctor.
20 times the dose would have killed her.
We filed an incident report.
And immediately changed pharmacies.
As scary as this situation seemed, it ended up being okay. By the grace of God, we had averted a major crisis.
It was a wake-up call for me. I was reminded: I am my child's advocate.
Thank God for helping me to pay attention, remember, observe, and for nudging me to make the call to the doc.
Our baby girl was okay. It could have been so much worse. Thank God for putting the necessary things in motion so that it wasn't.